MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY
Catalog Number RED72KIT
Medical Device Problem Codes Fracture (1260); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/13/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.After multiple attempts, the penumbra sales representative was unable to obtain enough device information to identify the lot number.The only device identifiers known are: d1 (brand name), d2a (common device name), and d2b (product code).Without the lot number for this device, unique device identifier (udi) cannot be determined.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the left m1 segment of the middle cerebral artery (mca) using a penumbra system red72 reperfusion catheter (red72), a non-penumbra stent retriever, a non-penumbra microcatheter, and a guidewire.It was noted that the patient¿s anatomy was very tortuous.During the procedure, the physician completed one pass using the red72.The physician then advanced the red72 to the target location and deployed the stent retriever through it.It was reported that the physician experienced resistance advancing and retracting the red72.After the stent retriever was deployed, an angiogram was performed and revealed that the distal end of the red72 fractured in the patient¿s common carotid artery.The physician used a snare device to retrieve the fractured segment of the red72.The procedure was completed using a penumbra system red62 reperfusion catheter (red62), a penumbra system red 43 reperfusion catheter (red43), and the same non-penumbra microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned red72 confirmed that the catheter was fractured.The evaluation revealed stretching near the fractured location.If the red72 is retracted against resistance, damage such as stretching and a subsequent fracture may occur.The reported tortuous anatomy may have contributed to the reported resistance during the procedure.The distal fractured segment of red72 was not returned for evaluation.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The product lot number was not provided; therefore, the manufacturing records could not be reviewed.Please note that the following sections are being updated based on additional information provided by a penumbra representative on 1/22/2025: section d.Box 4.Catalog number.Section d.Box 4.Unique identifier.

Brand Name
PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key21097396
Report Number3005168196-2025-00005
Device Sequence Number8856957
Product Code NRY
UDI-Device Identifier00815948023932
UDI-Public00815948023932
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K211654
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/07/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRED72KIT
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/13/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/07/2025
Supplement Report FDA Received Date02/07/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown